Please confirm that your email address is correct, so you can successfully receive this alert.
SIR: A 62-year-old woman had recurrent sudden attacks of choking, dyspnea, flushing, and a feeling of fear and tachycardia from August 2004. She frequently called an ambulance. Soon after this, the patient became aware of a resting tremor in her left hand and then in the left and right legs and the right hand. She was referred a psychiatric clinic. On examination, there were no abnormalities in the chest, abdomen and autonomic functions. Neurological examinations disclosed a positive Myerson sign, parkinsonian gait and rigidity in all limbs and neck. Blood examinations, electrocardiography and chest Xp did not disclose any abnormalities. She was diagnosed as having a panic disorder, and prescribed paroxetine hydrochloride hydrate; the attacks gradually, but not completely, ameliorated. She was referred to our department in October 2004, and from typical clinical features was diagnosed as having Parkinson’s disease. Her parkinsonism was not drug induced because parkinsonian symptoms preceded the drug prescriptions such as paroxetine hydrochloride hydrate. L-dopa rapidly improved her resting tremor, rigidity and parkinsonian gait. L-dopa also ameliorated the residual panic attacks.
Many patients, in the later and complicated stages of Parkinson’s disease, complain of symptoms like tachycardia, dyspnea, flushing, anxiety, fear, dizziness and sweating; sometimes these symptoms appear suddenly and together. The clinical features of these crises fulfill DSM—IV criteria for panic disorder, excluding one item: the panic attacks are not due to the direct physiological effects of a substance or a general medical condition. Vázquez used the term "panic-disorder like states."1 Panic attacks in Parkinson’s disease are reported to represent a long-term complication of L-dopa therapy.1,2Among patients with the on-off phenomenon, panic attacks usually occur during the off period.2 A fall in dopaminergic action on striatal receptors could induce a disinhibition of the firing rate of the locus coeruleus and consequently an increase of central noradrenergic transmission, which hypothetically would elicit the panic attacks.1
However, panic attacks are rarely discussed in the context of de novo Parkinson’s disease. Although hallucinations are considered to have a close relationship with medications taken before, hallucinations are also reported in drug-free patients with de novo Parkinson’s disease. Similarly, although panic attacks have been considered due to L-dopa complications, the authors described here a drug-free patient with panic attacks and de novo Parkinson’s disease. The pathogenesis of panic attacks in Parkinson’s disease is unknown. As noted here, they may have some relationship with the dopaminergic and noradrenergic systems. Further, because degeneration of the raphe is seen and disturbances of the serotonergic nervous system certainly exist in Parkinson’s disease, the serotonergic system may also have some relationship.3,4 Further research is needed to understand this rare phenomenon.
Download citation file:
Web of Science® Times Cited: 3